Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 263, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 22, 2001, 7:40 PM CDT for Johnson County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 7:40 PM CDT (00:40 UTC)
- Expired
- Aug 22, 2001, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:43 PM CDT | Hail 1 | Lenexa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS53 KEAX 230040 SVRMCI KSC091-230130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 740 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF OLATHE * UNTIL 830 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OLATHE...OR ABOUT 3 MILES NORTH OF OLATHE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVERLAND PARK AT 750 PM CDT PRAIRIE VILLAGE AT 800 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3900 9493 3877 9500 3877 9463 3902 9464 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:30 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 22, 1:30 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 130 PM CDT WED AUG 22 2001 SFC ANALYSIS EARLY THIS AFT SHOWS LOW PRES OVR WRN IA WITH FRONTAL BOUNDARY STRETCHING FM SW WI TO ERN NE TO W KS. SRLY FLOW ACRS THE FA WITH DEWPOINTS IN THE UPPER 60S AND LWR 70S. H2O IMAGERY SHOWS WEAK TROPICAL PLUME REACHING THE AREA ALONG WITH A S/W OVER THE UT/CO BORDER. MAIN FCST CHALLENGE TDY WL BE PCPN CHCS TONIGHT AND THURS NIGHT. ETA FOCUSES CONVECTION TONIGHT ALONG THE FRONT AND SLIDES THE FRONTAL BOUNDARY FAR S TO NRN MO AND CENTRAL KS. WITH THE H5 RIDGE ALOFT AND CONVECTION THE ONLY DRIVING FEATURE...THIS MAY BE OVERDONE. LIKE THE NGM BETTER HERE AS IT KEEPS THE FRONTAL BOUNDARY FURTHER NORTH. HENCE WL KEEP POPS TONIGHT MAINLY ACRS THE NRN PART OF THE FA. TIME SECTIONS SHOW WEAK SUBSIDENCE ON THURSDAY IN LOWER LEVELS...HOWEVER CD FRONT WL CONTINUE TO SURGE CLOSER TO THE AREA. ALSO GOOD THERMAL RIDGE ACRS FA. THIS SHUD SUM UP TO MORE PCPN CHCS MAINLY ACRS THE NORTH AND CENTRAL. WL KEEP SRN PART OF THE FA DRY DUE TO THEIR PROXIMITY TO THE FRONT AND STRONGER CAP IN THE AREA THERE. SEVERAL FEATURES COMING TOGETHER FOR THURS NIGHT. H8 LLJ ENHANCES SLIGHTLY TO NR 25 KTS AND FA IS IN LF QUAD. ALSO S/W OVER N CENTRAL KS WL BE APPROACHING THE FA. FINALLY SFC FRONT WL BE DRAPED ACRS THE FA BY THURS MORN. THUS WL GO HARDEST WITH POPS ON THURS NIGHT. FRIDAY WILL SEE BOUNDARY ACROSS THE REGION LIFT A LITTLE NORTH...IN RESPONSE TO THE STRONG 50H SYSTEM MOVING OUT INTO NORTHERN KANSAS. SHOULD SEE MOST OF THE STRATIFORM RAINS AND EMBEDDED THUNDERSTORMS ACROSS THE NORTHERN CWA...WITH A CONVECTIVE LINE DEVELOPING ACROSS KANSAS AND MOVING EAST FOR THE LATE AFTERNOON AND EVENING HOURS. AVN SHOWS A SLOW EAST DRIFT OF THE 50H LOW ACROSS THE CWA ON SATURDAY. PRECIPITATION SHOULD END IN THE AFTERNOON IN THE EXTREME NORTHWEST CWA...AND END ON SUNDAY MORNING IN THE EASTERN CWA. TEMPS TRICKY ON FRIDAY DUE TO THE FRONT IN THE AREA...WILL GO COOLEST NORTHERN CWA. SATURDAY LOOKS FAIRLY COOL WITH THE CLOUDS AND PRECIPITATION CWA WIDE. .EAX... KS...NONE. MO...NONE. 99/40
In the hours before
Local storm report, Aug 22, 5:13 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM LEES SUMMIT MO 1.25 INCH HAIL
08/22/01 JACKSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0507 PM LEES SUMMIT MO .75 INCH HAIL
08/22/01 JACKSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Aug 22, 6:02 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM LOUISBURG KS .88 INCH HAIL
08/22/01 MIAMI REPORTED BY PUBLIC.
0530 PM DREXEL MO .88 INCH HAIL
08/22/01 CASS REPORTED BY FIRE AND
RESCUE.Local storm report, Aug 22, 6:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 2 W PECULIAR MO .88 INCH HAIL
08/22/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.